Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 198, NWS Tulsa, OK

July 21, 2018Benton County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 21, 2018, 1:30 AM CDT for Benton County, Arkansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2018, 1:30 AM CDT (06:30 UTC)
Expired
Jul 21, 2018, 2:15 AM CDT
In force
45 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Benton County, AR

The radar

The Tulsa radar (KINX), 111 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 1:44 AM CDTHAIL 1Gravette, AR
Jul 21, 1:48 AM CDTHAIL 1.25Gravette, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
2856 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

269 
WUUS54 KTSA 210630
SVRTSA
ARC007-210715-
/O.NEW.KTSA.SV.W.0198.180721T0630Z-180721T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
130 AM CDT SAT JUL 21 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northwestern Benton County in northwestern Arkansas...

* Until 215 AM CDT.

* At 129 AM CDT, a severe thunderstorm was located near South West
  City, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Bentonville...                    Bella Vista...
  Gravette...                       Decatur...
  Highfill...                       Hiwasse...
  Miller...                         Centerton...
  Vaughn...                         

This includes Interstate 49 between mile markers 89 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3642 9413 3625 9438 3645 9461 3650 9462
      3650 9430
TIME...MOT...LOC 0629Z 306DEG 24KT 3651 9456 

HAIL...1.25IN
WIND...60MPH
 
$$
1 follow-up statement
558 
WWUS54 KTSA 210645
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
145 AM CDT SAT JUL 21 2018

ARC007-210715-
/O.CON.KTSA.SV.W.0198.000000T0000Z-180721T0715Z/
Benton AR-
145 AM CDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHWESTERN BENTON COUNTY...

At 145 AM CDT, a severe thunderstorm was located over Gravette,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Bentonville...                    Bella Vista...
Gravette...                       Decatur...
Highfill...                       Hiwasse...
Miller...                         Centerton...
Vaughn...                         

This includes Interstate 49 between mile markers 89 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3642 9413 3625 9438 3642 9457 3650 9452
      3650 9430
TIME...MOT...LOC 0645Z 310DEG 24KT 3642 9447 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:38 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 20, 11:38 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1138 PM CDT Fri Jul 20 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Isolated to scattered thunderstorms have the potential to impact
the TAF sites across northeast Oklahoma and western Arkansas overnight.
Otherwise, VFR conditions are expected.

&&

.PREV DISCUSSION... /Issued 837 PM CDT Fri Jul 20 2018/

..UPDATE...

DISCUSSION...
Cold front becoming well defined in surface obs and on radar across
northern Oklahoma and extends from near Buffalo to south of
Stillwater to Sallisaw. Convection continues to struggle across
southeast KS in the vicinity of shortwave and wind max located over
MO. Second area of storms has developed across the High Plains
and now extends as far east as northwest OK. Regional soundings at
00Z continue to show a strong cap represented by a warm, well-
mixed layer from 700-500 mb. Axis of large MUCAPE exists north of
frontal boundary and also is aligned near the gradient of stronger
mid-level flow. Isentropic lift over frontal boundary and cooling
aloft associated with MO shortwave may be enough to erode cap and
allow scattered storms to develop later this evening into early
Saturday from southern KS across northeast OK and northwest AR.
Will maintain current POPs with best chances northeast of a Tulsa
to Mountainburg line.

After a brutally hot day across Green Country, heat index values
are AOB 105F so will allow the excessive heat warning and heat
advisory expire at 9 pm. An update for this will be out shortly,
otherwise current forecast overnight looks good.

PREV DISCUSSION... /Issued 622 PM CDT Fri Jul 20 2018/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions are forecast for all area TAF sites through
the valid period. Have used VCTS at the northeast Oklahoma and
northwest Arkansas sites for the potential of isolated to scattered
thunderstorms late this evening into the overnight hours.

PREV DISCUSSION... /Issued 320 PM CDT Fri Jul 20 2018/

DISCUSSION...

The heat and convective potential over the next 24 hours will be
the main concerns for this forecast. Rain/thunder chances with a
front late next week are another item of mention.

The intense heat is on. Low level thermal ridging in advance of a
back door cool front has sent temps soaring across the region.
This boundary is expected to make a southward push tonight and
Saturday across the region. Areas down near the Red River will
remain in the very hot and deeply mixed air and will once again
soar will into triple digit territory. A heat warning will be
issued for the far SE OK counties. Heat advisory criteria will
likely be met in the lower Ark river valley and across portions of
SE OK to the north of the warning area as well. We should be done
with heat headlines for awhile after Saturday.

Radar data detects scattered high based showers and isolated
thunderstorms across SW MO and S KS. The midday SGF sounding still
showed a pretty stout cap, suggesting it may be difficult to get
significant surface based development. The CAM guidance has been
all over the place thru the day. The general idea is that high
based showers and storms will remain possible across NE OK and NW
AR thru tonight on the periphery of the ridge and mid level warm
pool. Will make a final adjustment to the PoPs before leaving for
the day to incorporate the latest trends. Damaging winds would be
the main threat with any sustained storms.

A sustained period of northerly flow aloft, between a developing
trough over the southeast CONUS and the hot ridge over the
southern Rockies, will not favor intense heat and instead will
yield temps that will be closer to average. Humidity should be
less as well with a prevailing northeast wind.

Toward the end of the week, the ECMWF brings a front down into the
region and could be the focus for showers and storms. The GFS is
quite a bit different during this time frame, so will keep PoPs
low for now.

Lacy

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 8 PM CDT Saturday for OKZ072>076.

     Excessive Heat Warning from noon to 8 PM CDT Saturday for OKZ049-
     053.

AR...Heat Advisory from noon to 8 PM CDT Saturday for ARZ019-020-029.

&&

AVIATION.....10
Hazardous weather outlook, Jul 20, 9:19 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
919 PM CDT Fri Jul 20 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
919 PM CDT Fri Jul 20 2018

...Dangerous Heat Continues Saturday...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Far northeast Oklahoma and far northwest Arkansas.
	ONSET...Late evening.

DISCUSSION...
Isolated thunderstorms developing across southern Kansas will
move southeast into northern Oklahoma and northwest Arkansas late
this evening and overnight. Locally damaging wind gusts will be
possible with the strongest of these storms. The risk of severe
weather will diminish by early morning Saturday as instability
weakens.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY and Sunday...Dangerous Heat Potential.
MONDAY through Wednesday...No Hazards.
THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A weak cold front will move south through eastern Oklahoma over
the weekend gradually bringing an end to the prolonged excessive
heat. Heat index values, however, will remain dangerously high
across the lower Arkansas River Valley and far southeast Oklahoma
Saturday and Sunday before drier and cooler air finally takes over.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 21, 12:59 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1259 AM CDT SAT JUL 21 2018

ARZ011-210630-
Madison AR-
1259 AM CDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON COUNTY UNTIL
130 AM CDT...

At 1259 AM CDT, a strong thunderstorm was located 5 miles southwest
of Kingston, moving southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Aurora...                         Pettigrew...
Kingston...                       Witter...
Boston...                         Red Star...
Weathers...

LAT...LON 3596 9347 3595 9347 3595 9349 3593 9349
      3592 9351 3588 9351 3588 9352 3576 9352
      3577 9363 3604 9376 3613 9352 3612 9351
      3603 9345 3597 9345
TIME...MOT...LOC 0559Z 335DEG 31KT 3601 9360
Local storm report, Jul 21, 1:07 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
107 AM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     HAIL             2 S LOWELL              36.23N 94.13W
07/21/2018  E1.00 INCH       BENTON             AR   BROADCAST MEDIA

            QUARTER HAIL REPORTED IN BETHEL HEIGHTS

1227 AM     HAIL             4 S SPRINGDALE          36.13N 94.13W
07/21/2018  E1.75 INCH       WASHINGTON         AR   BROADCAST MEDIA

            GOLF BALL HAIL REPORTED NEAR LAKE FAYETTEVILLE

1230 AM     HAIL             2 ESE SHADY GROVE       36.13N 94.11W
07/21/2018  E1.00 INCH       WASHINGTON         AR   PUBLIC

1239 AM     TSTM WND DMG     ELKINS                  36.00N 94.01W
07/21/2018                   WASHINGTON         AR   PUBLIC

            LARGE TREE DOWN ON HIGHWAY 16.

1245 AM     HAIL             ELKINS                  36.00N 94.01W
07/21/2018  E1.00 INCH       WASHINGTON         AR   PUBLIC

            QUARTER HAIL REPORTED JUST WEST OF ELKINS ON HIGHWAY 16.

1247 AM     HAIL             ELKINS                  36.00N 94.01W
07/21/2018  E2.75 INCH       WASHINGTON         AR   BROADCAST MEDIA

            BASEBALL HAIL EAST SIDE OF ELKINS. REPORTS OF BROKEN CAR
            WINDSHIELDS.

&&

BLH
Local storm report, Jul 21, 1:15 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
115 AM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     HAIL             DURHAM                  35.95N 93.98W
07/21/2018  E2.75 INCH       WASHINGTON         AR   BROADCAST MEDIA

            ROOF DAMAGE TO A HOME ON BRANNON MOUNTAIN ROAD.

&&

BLH
Special weather statement, Jul 21, 1:16 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
116 AM CDT SAT JUL 21 2018

ARZ001-OKZ063-210645-
Benton AR-Delaware OK-
116 AM CDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND
NORTHEASTERN DELAWARE COUNTIES UNTIL 145 AM CDT...

At 116 AM CDT, a strong thunderstorm was located 3 miles north of
South West City, moving southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Bella Vista...                    Gravette...
Decatur...                        Hiwasse...
Dodge...                          Cayuga...

LAT...LON 3666 9462 3650 9462 3650 9425 3630 9448
      3656 9473 3667 9464
TIME...MOT...LOC 0616Z 305DEG 30KT 3656 9463
Local storm report, Jul 21, 1:25 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
125 AM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     HAIL             1 NNW ELKINS            36.01N 94.01W
07/21/2018  E1.00 INCH       WASHINGTON         AR   TRAINED SPOTTER

1244 AM     TSTM WND GST     1 NNW ELKINS            36.01N 94.01W
07/21/2018  E60.00 MPH       WASHINGTON         AR   TRAINED SPOTTER

0106 AM     HAIL             2 NNE GROVE             36.62N 94.76W
07/21/2018  E1.00 INCH       DELAWARE           OK   PUBLIC

&&

BLH
Local storm report, Jul 21, 1:29 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
129 AM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     HAIL             LOWELL                  36.26N 94.13W
07/21/2018  E1.25 INCH       BENTON             AR   PUBLIC

&&

BLH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:43 PM CDTSevere Thunderstorm WarningTSABenton, Carroll47 min
Jul 21, 12:01 AM CDTSpecial Weather StatementTSACarroll29 min
Jul 21, 12:05 AM CDTSevere Thunderstorm WarningTSABenton, Madison, Washington40 min
Jul 21, 12:24 AM CDTSpecial Weather StatementTSACarroll21 min
Jul 21, 12:33 AM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Madison, Washington42 min
Jul 21, 12:35 AM CDTSpecial Weather StatementTSABenton25 min
Jul 21, 12:59 AM CDTSpecial Weather StatementTSAMadison31 min
Jul 21, 1:11 AM CDTSevere Thunderstorm WarningTSAFranklin, Madison49 min
Jul 21, 1:40 AM CDTSpecial Weather StatementTSAMadison35 min
Jul 21, 1:43 AM CDTSpecial Weather StatementTSAWashington32 min
Jul 21, 1:50 AM CDTSevere Thunderstorm WarningTSAFranklin, Madison, Washington40 min
Jul 21, 2:09 AM CDTSevere Thunderstorm WarningTSABenton, Washington51 min
Jul 21, 2:39 AM CDTSevere Thunderstorm WarningTSABenton, Madison, Washington46 min
Jul 21, 3:17 AM CDTSpecial Weather StatementTSACrawford, Franklin28 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.